Acetazolamide-Induced Aseptic Meningitis in a Female Adolescent with Idiopathic Intracranial Hypertension: A Case ReportFunding None.
08 February 2019
07 March 2019
16 April 2019 (online)
Drug-induced aseptic meningitis (DIAM) has been documented for many years and is considered a diagnostic and patient management challenge. Associated medications include nonsteroidal anti-inflammatory drugs, antibiotics, and monoclonal antibodies, but no cases associated with acetazolamide have been reported. We briefly review a case of a 15-year-old female patient with history of idiopathic intracranial hypertension whose symptoms of aseptic meningitis associated with the use and increase of acetazolamide. DIAM should be considered a possibility in any patient with meningeal symptoms, pleocytosis, and negative cerebrospinal fluid culture. This is the first known case linking acetazolamide to DIAM.
Keywordsheadache - idiopathic intracranial hypertension - acetazolamide - drug-induced aseptic meningitis
No authors have financial relationships relevant to this article to disclose.
Rekha Gupta reviewed the literature, drafted the initial manuscript, and reviewed and revised the manuscript. Dr Barton critically reviewed, edited, and revised the manuscript. Dr Puri was principally involved in the case, as well as critically reviewed, edited, and revised the manuscript. All authors approved the final manuscript as submitted and agreed to be accountable for all aspects of the work.
- 1 Moris G, Garcia-Monco JC. The challenge of drug-induced aseptic meningitis. Arch Intern Med 1999; 159 (11) 1185-1194
- 2 Morís G, Garcia-Monco JC. The challenge of drug-induced aseptic meningitis revisited. JAMA Intern Med 2014; 174 (09) 1511-1512
- 3 Bruner KE, Coop CA, White KM. Trimethoprim-sulfamethoxazole-induced aseptic meningitis-not just another sulfa allergy. Ann Allergy Asthma Immunol 2014; 113 (05) 520-526
- 4 Millichap JG, Millichap JJ. Mechanism of action of acetazolamide and idiopathic intracranial hypertension. Front Neurol 2015; 6 (06) 13
- 5 Swenson ER. Safety of carbonic anhydrase inhibitors. Expert Opin Drug Saf 2014; 13 (04) 459-472
- 6 Wall M, McDermott MP, Kieburtz KD. , et al; NORDIC Idiopathic Intracranial Hypertension Study Group Writing Committee. Effect of acetazolamide on visual function in patients with idiopathic intracranial hypertension and mild visual loss: the idiopathic intracranial hypertension treatment trial. JAMA 2014; 311 (16) 1641-1651
- 7 Nettis E, Calogiuri G, Colanardi MC, Ferrannini A, Tursi A. Drug-induced aseptic meningitis. Curr Drug Targets Immune Endocr Metabol Disord 2003; 3 (02) 143-149
- 8 Holle D, Obermann M. Headache in drug-induced aseptic meningitis. Curr Pain Headache Rep 2015; 19 (07) 29
- 9 Eustace S, Buff B. Magnetic resonance imaging in drug-induced meningitis. Can Assoc Radiol J 1994; 45 (06) 463-465
- 10 Antonen J, Hulkkonen J, Pasternack A, Hurme M. Interleukin 6 may be an important mediator of trimethoprim-induced systemic adverse reaction resembling aseptic meningitis. Arch Intern Med 2000; 160 (13) 2066-2067
- 11 Schnyder B, Pichler WJ. Allergy to sulfonamides. J Allergy Clin Immunol 2013; 131 (01) 256-257.e1 , 5
- 12 Lee AG, Anderson R, Kardon RH, Wall M. Presumed “sulfa allergy” in patients with intracranial hypertension treated with acetazolamide or furosemide: cross-reactivity, myth or reality?. Am J Ophthalmol 2004; 138 (01) 114-118